Hail, Scott
- When
- May 14, 7:30 PM CST
- Where
- Scott County, 4.68 mi NW of Sandon
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.570, -100.850
With an approaching short wave trough, elevated thunderstorms developed north of a stationary boundary during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
With an approaching short wave trough, elevated thunderstorms developed north of a stationary boundary during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 14, 6:10 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 710 PM CDT Mon May 14 2018 .UPDATE... Issued at 710 PM CDT Mon May 14 2018 It has been a quiet evening across SW KS with thunderstorms so far avoiding the SW KS region. This is expected to change over the next 2-3 hours, as severe thunderstorms approach from the NW, storms potentially arrive from Oklahoma, and scattered thunderstorms develop areawide by midnight. Atmosphere over SW KS is moderately unstable (MLCAPE 1500 J/kg) and sufficiently sheared (40-50 kts bulk shear) to support severe thunderstorms. The severe thunderstorm near Sharon Springs has a long history of damaging wind and hail, and shows no signs of weakening as it approaches the NW CWA zones. Tracking off of radar, the storm wilbe impacting the Scott county vicinity by 9 pm. Only minor changes to pops for now, but should HRRR/NAM evolution trends verify, will need to ramp up to likely pops soon. && .SHORT TERM...(This afternoon through Tuesday) Issued at 1200 PM CDT Mon May 14 2018 Frontal boundary that has separated SW KS for days slipped southward again overnight, with a stable boundary layer and areas of stratus/fog behind it. Just like yesterday, stratus will continue to burn off this afternoon. After a decent push southward overnight/this morning, the boundary has pulled up stationary again as of midday, essentially biscecting the SE CWA. SE of this boundary, instability is again mounting rapidly with MLCAPE already near 3000 J/kg near Medicine Lodge as of 11 AM. Most models develop convection along this convergent axis over/near Barber county by 4 pm. Vast majority of activity is expected to remain in Wichita's and Norman's jurisdiction today, but the environment will again support large damaging hail from any supercell so will need the monitor the SE zones closely into this evening. Bulk effective shear is a bit improved in this initiation area compared to yesterday, in the 30-35 kt range. Also, have noted once again that 12z NAM spikes 0-1 km EHI in this zone for several hours centered on 00z (7 pm). So, once again any discrete supercells that avoid destructive interference will be capable of large damaging hail as the primary threat. Surface- based activity will be hard to come by, once again limiting the tornado threat. After 7 pm, additional shower/thunderstorm activity is expected to spread further west deeper into SW KS, in response to weak shortwaves isentropically lifting moisture over the stalled frontal boundary. Severe weather is not expected from this activity, with NAM progging elevated CAPE on the order of only 500-1000 J/kg. Kept scattered pops in the grids; hopefully this will be some beneficial rainfall for areas that have missed out recently (eg, Dodge City). Otherwise, light moist north winds will again spread stratus and/or fog southward after midnight, with temperatures Tuesday morning mainly in the 50s. Tuesday...A light NE breeze will be maintained, which will hold temperatures near normal for mid May, in the mid to upper 70s. Rainfall opportunities will be limited, with most of the forcing and instability south of SW KS. Kept some pops along the southern zones, but this is likely overdone. Most locations Tuesday will be dry. .LONG TERM...(Tuesday night through Monday) Issued at 200 PM CDT Mon May 14 2018 Closed low enters northern California on Wednesday, which forces upstream ridging over the Rockies and high plains. Temperatures will warm accordingly into the low to mid 80s. Pop grids from the forecast builder model blend look overdone, with little forcing present. 12z ECMWF's representation of more isolated convection across the western zones appears more realistic. Closed 566 dm upper low cruises into Nevada on Thursday. Ridge axis crosses SW KS Thursday morning, phasing east into central Kansas by afternoon. As such, weak SW flow aloft will resume by late day, along with associated stronger lee troughing in eastern Colorado. More isolated late day storms are probable along the lee trough convergence axis. Coverage will be very limited. The warming trend will continue, into the upper 80s. The potential for severe weather is increasing on Friday. 12z ECMWF displays a much more classic May synoptic setup for dryline convection Friday afternoon. 566 dm upper low near Salt Lake City at sunrise Friday ejects NE in a weakening state into Wyoming by evening. Jet streaks and shortwaves eminating from the base of this trough will interact with an established dry line, with ECMWF QPF painting storms along the length of the dryline, from western Nebraska all the way to Big Bend National Park Texas. ECMWF 0-1 km EHI progs show severe weather is probable across Nebraska/Kansas Friday afternoon/evening. Medium range models show moisture return will be at least capable of supporting higher end severe, with surface dewpoints in the mid 60s across the eastern CWA. Temperatures will peak on Friday, at least into the lower 90s, with the hottest temperatures west of the dryline. Current forecast is almost certainly not hot enough, with MEX guidance already suggesting mid 90s. South/SE winds will also increase strongly Friday afternoon, given ECMWF's depiction of a 994 mb surface low in Baca county Colorado. Cold front passage expected Friday night and Saturday, followed by north winds and cooler temperatures. Afternoon max temperatures will fall back to the 70s Saturday and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 510 PM CDT Mon May 14 2018 Another complicated TAF forecast package with convection and IFR cigs/vis issues. VFR will prevail for the next few hours, as thunderstorms remain south, east and west of the terminals. Short term models (including HRRR and 18z NAM) show convection currently in Colorado spreading into SW KS this evening. Included VCTS/CB given uncertainty, but a bow echo may produce locally strong/severe winds to 50 kts. TAF amendments are likely. Other convection is either expected to move in from Oklahoma, or develop after midnight in a scattered fashion. Stationary frontal boundary draped south of DDC will get another nudge southward through Tuesday morning, with high confidence that stratus/fog will fill back into the airports through 12z Tue. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 77 59 81 / 40 20 30 40 GCK 55 76 57 81 / 30 10 20 30 EHA 53 73 55 83 / 20 20 40 20 LBL 57 76 57 84 / 30 20 40 30 HYS 56 79 57 79 / 20 10 10 40 P28 64 81 62 84 / 40 30 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 440 AM CDT Mon May 14 2018 KSZ030-031-043>046-061>066-074>081-084>090-150945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 440 AM CDT Mon May 14 2018 /340 AM MDT Mon May 14 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A brief window exists after 5 pm today for thunderstorms capable of producing 70 mph wind gusts and 2 inch hail, mainly in the far southeastern counties (around Pratt and Medicine Lodge). After 6 pm, scattered thunderstorms may develop across a much larger portion of the area, with primarily a lightning and quarter size hail threat. Elevated fire weather risk this afternoon is relegated to the extreme south, along the Oklahoma line. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Occasional late day or evening thunderstorms are possible though mid week. By Friday, elevated fire weather risk will probably become more widespread. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo MR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL 4 SW ANTONINO 38.74N 99.45W
05/13/2018 M1.00 INCH ELLIS KS PUBLIC
&&
RBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HEAVY RAIN 4 SW ANTONINO 38.74N 99.44W
05/13/2018 M1.60 INCH ELLIS KS TRAINED SPOTTER
&&
RBThe Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
19 hail, 2 thunderstorm wind. Local standard time, as filed.
Windows were broken and there was also roof and siding damage from the hail. Wheat fields were also decimated in the area.
Winds were estimated to be at least 70 MPH.
The hail was also accompanied by 60 MPH winds. All the west windows were broke out by the hail and wind.
Golf ball sized hail fell with the wind. All the west windows were broke out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761899, 761921, 761923, 761924, 761926, 761928, 761930, 761932, 761935, 761936, 761937, 761938, 761939, 761950, 761940, 761941, 761955, 761943, 761944, 761946, 761948.